We’re sorry, something doesn't seem to be working properly.
Please try refreshing the page. If that doesn't work, please contact us so we can address the problem.
Progressive multifocal cerebral infarction in a young kidney transplant recipient due to thrombotic microangiopathy
© Haghikia et al.; licensee BioMed Central Ltd. 2014
- Received: 18 June 2013
- Accepted: 5 March 2014
- Published: 7 April 2014
Renal transplant recipients frequently experience neurological complications. Whereas ischemic stroke, cerebral haemorrhage or hypertensive encephalopathy often result from vascular alterations prior to transplantation, other cerebral diseases like CNS infections, primary brain tumors and drug induced neurotoxicity may develop as consequences of the required post-transplant immunosuppressive treatment.
Here we report on an unusual clinical course of a young kidney transplant recipient with a cluster of fulminant necrotic brain lesions within a period of two months due to thrombotic microangiopathy.
Cerebral ischemia in organ transplant recipients should prompt one to consider thrombotic microangiopathy.
- Cerebral infarctions
- Kidney transplantation
Neurological complications post transplantation include infections and tumours promoted by the immunosuppressive therapy in general and more frequently, tremor and peripheral neuropathies which are commonly related to the therapy with calcineurin inhibitors . Severe calcineurin inhibitor-related side effects occur in 10% and are, mostly, reversible after dose reduction or cessation of the drug. These include decreased responsiveness, hallucinations, delusions, seizures, cortical blindness, and stroke-like episodes . Rarely, calcineurin inhibitor related neurotoxicity presents as so-called “reversible posterior leukoencephalopathy” (RLPS) .
Depicts the course of some laboratory values
4 Weeks earlier
Shortly before death
White blood cells (thousand/μl)
Cyclosporin A level (μg/l).
Four weeks later he was admitted again because of listlessness and mutism. At this admission leucopenia had progressed to 0.7 thousand/μl, the haemoglobin concentration was 11.1 g/dl and the thrombocyte count 200 thousand/μl. The serum creatinine concentration was 161 μmol/l and the cyclosporine A trough level (measured by mass spectrometry; LC-MS/MS) was below the detection limit (15 μg/l) (Table 1). A bone marrow examination revealed hypoplasia with dysmature haematopoiesis. An electroencephalogram displayed left-sided fronto-temporal intermittent rhythmic delta-activity without epileptiform discharges. The cerebrospinal fluid (CSF) was normal including virology (CMV, HSV, VZV, EBV, enterovirus and JCV). Moreover, repeatedly negative results of CRP and normal body temperature argued against an infection.
The prevalence of acute cerebral ischemia among renal transplant recipients has been estimated at 8% . Arteriosclerotic vascular disease or hypertensive encephalopathy was unlikely causative in this young patient because of the absence of relevant risk factors. Also, arterial thromboembolism was definitely ruled out. CNS infection which comprise about 40% of all cerebral complications and are mostly seen during the first 24 months post transplantation , was not evident in our patient Although calcineurin inhibitors have emerged as a frequent cause of neurologic symptoms and disease, affecting 25% to 59% of transplant patients, gross infarction is typically not seen with these compounds . In our patient, previous cyclosporine trough levels were consistently very low and no clinical improvement was achieved after stopping cyclosporine A treatment. Nevertheless, this does not completely argue against cyclosporine A-induced vascular injury because high calcineurin-inhibitor levels appear to be not a pre-requisite and cessation of the drug in our patient may have been too late to change the course of disease.
Another complication which may be attributed to cyclosporine A is thrombotic microangiopathy (TMA) . A study by Zarifian et al. reviewing 188 patients reported TMA as the cause of renal graft dysfunction in 14% of renal graft recipients and 92% of the TMA cases were on therapy with cyclosporine A . Noteworthy, conversion from cyclosporine A to tacrolimus resulted in salvage of graft function in 81% of the cases. Onset of TMA was highly variable with 4 days to 2190 days post-transplantation, suggesting that other precipitating factors besides cyclosporine A may have been present in some patients. In none of the patients, extrarenal involvement of TMA was reported. In our case, postmortal histopathological examination clearly showed signs of TMA in the brain, in the lungs and in the renal transplant. Early recognition of TMA in our patient was impeded as the initial biopsy did not report TMA as the cause of brain necrosis, mild pancytopenia was pre-existing and clear signs of thrombotic microangiopathy with hemolysis were missing until major cerebral damage had occurred. Also, in our patient there was no clue for TMA in the former history with regard to his original renal disease, in an allograft biopsy performed two years before his death, or in his family. As diarrhoea was not present at any time we did not include infectious haemolytic uremic syndrome in our differential diagnosis. Unfortunately, we could not perform thorough complement gene analysis in this short disease course to establish whether atypical haemolytic uremic syndrome was causative for the TMA. Nevertheless, C3c, C4 and CH50 complement titers were normal at the time of presentation.
This case emphasizes that TMA can take a smouldering course in transplant patients without typical signs like severe thrombopenia or the characteristic picture of haemolytic-uremic syndrome with severe anemia and renal dysfunction. Earlier intervention may have had changed the course in our patient. Although there is no proof that cyclosporine A was causative, prompt withdrawal may have been beneficial. Plasmapheresis has been the mainstay in the treatment of TMA. Improved allograft outcomes have been reported particularly with pre-emptive plasmapheresis therapy in patients with known risk for atypical haemolytic uremic syndrome . More recently, eculizumab has emerged as an efficacious therapy in such patients, either with or without plasmapheresis treatment . Yet, at the point where TMA with a possible underlying diagnosis of atypical haemolytic uremic syndrome had to be considered in our patient, the cerebral infarction was advanced excluding a relevant improvement by this therapy.
Written informed consent was from the parents of the patient for the publication of this report and any accompanying images.
- Ponticelli C, Campise MR: Neurological complications in kidney transplant recipients. J Nephrol. 2005, 18: 521-528.PubMedGoogle Scholar
- Gijtenbeek JM, van den Bent MJ, Vecht CJ: Cyclosporine neurotoxicity: a review. J Neurol. 1999, 246: 339-346. 10.1007/s004150050360.View ArticlePubMedGoogle Scholar
- Lee VH, Wijdicks EF, Manno EM, Rabinstein AA: Clinical spectrum of reversible posterior leukoencephalopathy syndrome. Arch Neurol. 2008, 65: 205-210.PubMedGoogle Scholar
- Oliveras A, Roquer J, Puig JM, Rodríguez A, Mir M, Orfila MA, Masramon J, Lloveras J: Stroke in renal transplant recipients: epidemiology, predictive risk factors and outcome. Clin Transplant. 2003, 17: 1-8. 10.1034/j.1399-0012.2003.02042.x.View ArticlePubMedGoogle Scholar
- Sakhuja V, Sud K, Kalra OP, D’Cruz S, Kohli HS, Jha V, Gupta K, Vasishta RK: Central nervous system complications in renal transplant recipients in a tropical environment. J Neurol Sci. 2001, 183: 89-93. 10.1016/S0022-510X(00)00485-8.View ArticlePubMedGoogle Scholar
- Satoskara AA, Pelletierb R, Adamsb P, Nadasdya GM, Brodskya S, Pesaventoc T, Henryb M, Nadasdya T: De novo thrombotic microangiopathy in renal allograft biopsies—role of antibody-mediated rejection. Am J Transplant. 2010, 10: 1804-1811. 10.1111/j.1600-6143.2010.03178.x.View ArticleGoogle Scholar
- Zarifian A, Meleg-Smith S, O’donovan R, Tesi RJ, Batuman V: Cyclosporine- associated thrombotic microangiopathy in renal allografts. Kidney Int. 1999, 55: 2457-2466. 10.1046/j.1523-1755.1999.00492.x.View ArticlePubMedGoogle Scholar
- Le Quintreca M, Zuberc J, Moulind B, Kamare N, Jablonskic M, Lionetg A, Chateleth V, Moussoni C, Mouradj G, Bridouxk F, Cassutol E, Loiratm C, Rondeaun E, Delahoussea M, Fre’meaux-Bacchio V: Complement genes strongly predict recurrence and graft outcome in adult renal transplant recipients with atypical hemolytic and uremic syndrome. Am J Transplant. 2013, 13: 663-675. 10.1111/ajt.12077.View ArticleGoogle Scholar
- Zubera J, Le Quintrecb M, Kridc S, Bertoyed C, Gueutine V, Lahochef A, Heyneg N, Ardissinoh G, Chateleti V, L–H N l, Hourmantj M, Niaudetc P, Fre’meaux-Bacchik V, Rondeaul E, Legendrea C, Loiratm C: Eculizumab for atypical hemolytic uremic syndrome recurrence in renal transplantation. Am J Transplant. 2012, 12: 3337-3354. 10.1111/j.1600-6143.2012.04252.x.View ArticleGoogle Scholar
- The pre-publication history for this paper can be accessed here:http://www.biomedcentral.com/1471-2369/15/59/prepub
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly credited.